Vermont, 2023

Flash Flooding in Vermont, July 13 to 19, 2023

July 13 to 19, 2023 · NWS BTV · 4 events in 2 counties and zones

Scattered thunderstorms, some with torrential rainfall affected portions of Addison and Rutland Counties. One to locally four inches of rain fell in a some areas, leading to a few reports of flash flooding and road washouts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$400,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Scattered thunderstorms, some with torrential rainfall affected portions of Addison and Rutland Counties. One to locally four inches of rain fell in a some areas, leading to a few reports of flash flooding and road washouts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 13, 2:32 PM EST, 4 hours 13 minutes earlier.

Area forecast discussion, Jul 13, 2:32 PM EST, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
332 PM EDT Thu Jul 13 2023

.SYNOPSIS...
Active severe weather is occurring through tonight ahead of a
cold front, with lines of strong thunderstorms capable of
damaging winds, heavy rainfall, and a possible tornado.
This rain and wind will present hazardous conditions, especially
in areas that have recently seen flooding. The cold front will
stall out just to our south, supporting additional shower and
thunderstorm chances in our southern and eastern areas
tomorrow. Expect seasonably warm and humid weather with
isolated thunderstorms on Saturday, followed by an influx of
tropical air and more widespread rain on Sunday.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
As of 332 PM EDT Thursday...Active severe weather is ongoing
through this evening as an unseasonably strong low pressure
system drags a cold front eastward through our region tonight.
As expected, ingredients are present for rotating thunderstorms
in this region, near the triple point of a dynamic low pressure
system passing northeastward through the St. Lawrence Valley.
Our thermodynamic environment is impressive with mixed layer
CAPE at 2 PM of 1500-2000 J/kg, steep low level lapse rates and
moderate mid-level lapse rates helping updrafts strengthen.
Southwesterly wind shear is ample to keep storm structures
organized, with effective shear of 30 to 35 knots, and rotation
is substantial with 0-1 km helicity of 100 to 150 m2/s2.
Additionally, strong synoptic southerly winds will gradually
expand eastward, which are being channeled up the Champlain
Valley with wind gusts locally near 35 MPH. An occasional
stronger gust may cause isolated damage outside of the
thunderstorms, especially where we've seen very wet conditions.

A mixture of storm modes are present, which include linear
segments and discrete cells, which could include supercells. The
main hazards are damaging winds and flash flooding. Wind damage
has already been reported in the northern New York this
afternoon. Rotating storms have resulted in a reported funnel
cloud, but relatively high cloud bases (3000 feet or higher) may
limit the tornado potential. As thunderstorms expand northward
and eastward off of the Adirondacks, we will be concerned with
rotating storms and enhanced gusts in the Champlain Valley due
to enhanced low level convergence.

As the evening progresses, any discrete storms should tend to
be absorbed into a single fast moving squall line. Brief spinups
are possible along this line, and its fast forward speed will
tend to keep its severity going all the way eastward through
Vermont even as daytime heating. Scattered wind damage is
expected with the squall line. Less wind will be needed to
produce downed trees than typical given saturated soils in most
areas currently in a flood watch. Where a combination of
discrete and linear storms move over the same area, flash
flooding due to multiple rounds of heavy rain remains possible.
A heightened concern for flooding remains in our hard hit areas
of central Vermont, where capacity for additional heavy rain is
low. Improving conditions will arrive overnight with winds
becoming light and drier air settling in behind the cold front.

The front will linger just south of the region overnight into
Friday. This boundary will be the focus for additional showers
and thunderstorms. This zone will include at least a portion of
our forecast area, although the northwestward extent is still
somewhat uncertain based on a mix of model guidance. Best bet
for scattered showers and thunderstorms is over Windsor and
Orange Counties in Vermont during the afternoon and evening;
PoPs peak in the 50 to 60% range with probabilities of showers
and thunderstorms tapering off to the northwest. The
instability will be the type with tall, skinny CAPE profiles
favorable for torrential rain, but at this time the duration and
coverage of these types of thunderstorms looks isolated enough
to preclude a flood watch. Trends will be monitored, however, as
we still will not need much rain that needed to produce flash
flooding. Chances of showers and thunderstorms may linger
through the evening. Some upper level forcing may move through
the flow to interact with our seasonably warm and humid air to
generate precipitation, but predictability is low at this time.
Generally looks quiet tomorrow night with similar low
temperatures to the night before with minimum temperatures
mainly in the 60s.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
As of 201 PM EDT Thursday...Mild temperatures will provide a
springboard for the temps to rise even higher Saturday into the 80s,
a few degrees above normal for this time of year. We're still
expecting dew points in the mid-to upper 60s, providing
uncomfortably warm and muggy conditions. Apparent temperatures
could even brush the 90s F in the Champlain Valley. Plenty of
positive vorticity advection and instability will allow for
scattered showers and thunderstorms Saturday afternoon, but
models are still disagreeing a bit with how much limiting CIN is
present and when. Precipitation amounts could vary greatly
depending on where and when storms pop up, but overall looking
at another trace to a tenth of an inch of rain, potentially
higher in heavier t-storms. Have highest PoPs 20-40% once again
with scattered coverage of showers/storms and PWATs around 1.5
inches. Unfortunately, any showers or storms could cause more
issues with flooding across the forecast area, especially
Vermont, as the streams are high and soil primed. Should
multiple rounds of showers and storms move over the same
location, flood concerns would rise. PWATs continue to increase
Saturday night setting up increased concerns for flooding
concerns on Sunday.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 201 PM EDT Thursday...Unsettled weather continues into the long
term with a concerning amount of moisture from the Atlantic Ocean
moving into our area and Pwats near or above 2 inches much of
Sunday, especially in southern and eastern Vermont. Some models are
pushing PWATs to 2.5 inches. This tropical air mass continues to
have deep warm cloud layers, modest instability, and high moisture
content, indicating showers and thunderstorms could be heavy and
efficient, which is unfortunate after our area has experienced so
much flooding lately, and Sunday looks to be the day of greatest
concern.

Streams and rivers are still running fast and high, and the soil is
saturated and unable to take more rainfall. We need to continue
monitoring this moisture as the event grows closer and confidence
grows higher. The big question for Sunday continues to be where
exactly the heavy rain axis sets up. There are discrepancies between
NAM/GFS for where the strongest precip axis will end up. GFS has
trended eastward, while NAM keeps forcing and higher PWATs over the
North Country.

Monday could feature a short break in rainfall, but another blast of
moisture and precipitation will follow shortly Tuesday. These waves
of precip are expected to continue through the end of the long term
period with highs in the 80s and lows in the 60s to near 70 F as a
parent low in Canada continues to rotate shortwaves through the
forecast area. Exact timing of these waves will continue to sharpen
in the coming days. Tuesday onward, highs start to fall back toward
or below seasonal normals in the upper 70s to around 80 F.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Through 18Z Friday... An approaching trough of low pressure
is serving as a focus for thunderstorm development across nrn
NY. Scattered strong to severe storms are impacting MSS/SLK
19-21Z, PBG/BTV 21-22Z, and across MPV/RUT/EFK toward 23-01Z.
The strongest storms will be capable of producing damaging wind
gusts, large hail, and heavy rainfall, with intervals of IFR
conditions expected for an approximately 1-hour period or so as
the t-storms move through. South winds of 10-20 knots with
gusts locally 30kt at BTV ahead of the frontal boundary will
trend light behind the thunderstorms. Mainly VFR conditions will
otherwise prevail.

Outlook...

Friday: VFR. Likely SHRA, Chance TSRA.
Friday Night: Mainly VFR, with local MVFR possible. Chance SHRA,
Chance TSRA.
Saturday: Mainly VFR, with local MVFR possible. Chance SHRA,
Chance TSRA.
Saturday Night: VFR. Chance SHRA, Chance TSRA.
Sunday: Mainly MVFR, with local IFR possible. Definite SHRA,
Slight chance TSRA.
Sunday Night: Mainly VFR, with areas IFR possible. Chance SHRA,
Slight chance TSRA.
Monday: Mainly VFR, with local MVFR possible. Chance SHRA, Slight
chance TSRA.

&&

.HYDROLOGY...
As of 210 AM EDT Thursday...River levels continue to recede
below flood stage and that trend is expected to continue today.
This includes the Otter Creek at Center Rutland, which has
finally dipped below flood stage as of 2AM EDT. On a related
note, continued drainage into Lake Champlain is expected to
result in lake rises of 1 to 1.5 feet by Friday morning. That
said, Lake Champlain isn't expected to reach flood stage, likely
staying at least 2 feet below.

Main hydrology focus today will be localized flash flooding
with the strong thunderstorms expected mid-late afternoon across
nrn NY and late afternoon thru late this evening across VT.
Greatest threat of flash flooding is expected from the Winooski
valley southward. Most areas will see rainfall between 0.75-1",
but strongest storms will be capable of producing up to 2" of
rainfall, especially if any training occurs (again, most likely
s-central VT). Flood watch for flash flooding continues for all
VT zones except wrn Franklin, wrn Chittenden and Grand Isle. A
flood watch for flash flooding continues for Essex and Clinton
counties in NY. The flood watch is valid 18Z Thu through 06Z
Fri.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.MARINE...
A Lake Wind Advisory is in effect for this afternoon into
tonight. South winds will increase to 15 to 25 knots with an
occasional gust to 35 knots possible. A line of thunderstorms
is expected to move across most or all of the lake in the 4 PM
to 6 PM time frame. These storms will not only enhance winds but
cause a brief wind shift to westerly before resuming a
southerly direction. Winds should gradually taper off under 20
knots towards midnight. Waves will build above 2 feet this
afternoon and peak at 3 to 4 feet early this evening before
subsiding tonight.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Flood Watch until 2 AM EDT Friday for VTZ003-004-006>011-
     016>021.
NY...Flood Watch until 2 AM EDT Friday for NYZ028-031-034-035.

&&

SYNOPSIS...Kutikoff
NEAR TERM...Kutikoff
SHORT TERM...Storm/Boyd
LONG TERM...Storm/Boyd
AVIATION...Banacos/Kutikoff
HYDROLOGY...Banacos/Storm
MARINE...Kutikoff
Hazardous weather outlook, Jul 13, 6:20 PM EST, 25 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
720 PM EDT Thu Jul 13 2023

NYZ028-031-034-035-142330-
Eastern Clinton-Western Clinton-Western Essex-Eastern Essex-
720 PM EDT Thu Jul 13 2023

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...Tonight.

No widespread hazardous weather expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional moderate to heavy rainfall is possible over the weekend,
especially on Sunday based on latest trends. We will continue to
monitor.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ003-004-006>011-016>021-142330-
Orleans-Essex-Lamoille-Caledonia-Washington-Western Addison-Orange-
Western Rutland-Eastern Franklin-Eastern Chittenden-Eastern Addison-
Eastern Rutland-Western Windsor-Eastern Windsor-
720 PM EDT Thu Jul 13 2023

...FLOOD WATCH IN EFFECT UNTIL 2 AM EDT FRIDAY...
...SEVERE THUNDERSTORM WATCH 481 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Vermont, northeast
Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional moderate to heavy rainfall is possible over the weekend,
especially on Sunday based on latest trends. We will continue to
monitor.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ026-027-029-030-087-142330-
Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence-
Southern Franklin-Southwestern St. Lawrence-
720 PM EDT Thu Jul 13 2023

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...Tonight.

No widespread hazardous weather expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional moderate to heavy rainfall is possible over the weekend,
especially on Sunday based on latest trends. We will continue to
monitor.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ001-002-005-142330-
Grand Isle-Western Franklin-Western Chittenden-
720 PM EDT Thu Jul 13 2023

...SEVERE THUNDERSTORM WATCH 481 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northwest Vermont.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional moderate to heavy rainfall is possible over the weekend,
especially on Sunday based on latest trends. We will continue to
monitor.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 13, 5:30 PM EST, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
630 PM EDT Thu Jul 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     Hail             North Hudson            43.95N  73.73W
07/13/2023  E1.00 inch       Essex              NY   Public

            Frontier Campground reported quarter size hail. Time
            estimated from radar.

&&

Event Number BTV2301938

BIRCHFIELD
Local storm report, Jul 13, 5:45 PM EST, 1 hour before
Preliminary Local Storm Report
National Weather Service Burlington VT
645 PM EDT Thu Jul 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     Funnel Cloud     Waitsfield              44.18N  72.82W
07/13/2023                   Washington         VT   Public

            Public reported a funnel cloud with rotation in
            Waitsfield.

&&

Event Number BTV2301939

BIRCHFIELD
Local storm report, Jul 13, 6:14 PM EST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
714 PM EDT Thu Jul 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     Tstm Wnd Dmg     Castleton               43.62N  73.18W
07/13/2023                   Rutland            VT   Law Enforcement

            The Rutland County Sheriff Office reported numerous
            trees and powerlines down across Northwest Rutland
            County. Some of the damage is blocking roadways.

&&

Event Number BTV2301940

BIRCHFIELD
Local storm report, Jul 13, 6:27 PM EST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
727 PM EDT Thu Jul 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     Rain             Orwell                  43.80N  73.30W
07/13/2023  M2.01 inch       Addison            VT   Public

            2.01 inches of rain in 1 hr 15min

&&

Event Number BTV2301941

ANK
Local storm report, Jul 13, 6:28 PM EST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
728 PM EDT Thu Jul 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     Tstm Wnd Dmg     Middlebury              44.01N  73.16W
07/13/2023                   Addison            VT   Law Enforcement

            Numerous power lines down. Time estimated from radar

&&

Event Number BTV2301942

ANK
Special weather statement, Jul 13, 6:40 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Burlington VT
740 PM EDT Thu Jul 13 2023

VTZ004-007-008-010-019>021-140030-
Essex VT-Caledonia VT-Eastern Rutland VT-Western Windsor VT-
Eastern Windsor VT-Washington VT-Orange VT-
740 PM EDT Thu Jul 13 2023

...Strong thunderstorms will impact portions of Orange, southern
Caledonia, southern Essex, southeastern Rutland, Windsor and
southeastern Washington Counties through 830 PM EDT...

At 740 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Barre Town to Pomfret to near Londonderry.
Movement was east at 50 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Barre, Chester, Woodstock, Montpelier, Braintree Hill, Bradford,
Orange, Thetford Hill State Park, Ludlow Village, Websterville,
Pomfret, Plymouth, Thetford, Hartland, Fairlee, Tunbridge, Mount
Holly, Sharon, Corinth Corners, and Washington.

This includes the following highways...
 Interstate 89 between mile markers 1 and 53.
 Interstate 91 between mile markers 39 and 71, near mile marker 73,
between mile markers 75 and 91, between mile markers 94 and 116, near
mile marker 118, near mile marker 120, and between mile markers 123
and 124.
 Interstate 93 near mile marker 1.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central, southern and northeastern Vermont.

&&

LAT...LON 4325 7282 4330 7282 4330 7292 4370 7274
      4424 7271 4438 7181 4434 7185 4432 7203
      4428 7207 4408 7203 4399 7212 4396 7210
      4389 7217 4377 7220 4370 7231 4360 7234
      4357 7238 4331 7240 4323 7243 4322 7269
TIME...MOT...LOC 2340Z 262DEG 45KT 4419 7249 4372 7252 4320 7275

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Chai

The radar

The Burlington radar (KCXX), 80 km away, was scanning. The volume nearest the first event began at 23:46 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Addison

When
July 13, 6:45 PM EST to 8:45 PM EST
Where
Addison County, 0.65 mi NNE of Chipmans Pt to 1.83 mi SSE of Chipmans Pt
Cause
Heavy Rain
Property damage
$100,000
Reported by
Public
Coordinates
43.809, -73.367

Showers and thunderstorms with heavy rainfall fell in the affected area during the evening hours on July 13. Radar estimates and ground observations show between one and half and three inches of rain fell, leading to a few areas of flash flooding, most notably in the Orwell, VT area where portions of Routes 73 and 22A were impacted by high water.

Flash Flood, Rutland

When
July 13, 7:04 PM EST to July 19, 8:40 PM EST
Where
Rutland County, 2.09 mi ENE of West Castleton to 1.2 mi NE of Bomoseen
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
43.683, -73.192

Showers and thunderstorms with heavy rainfall impacted the affected area during the early evening of July 13. Radar estimates and ground observations indicated between one and a half and three inches of rain fell, leading to a few areas of flash flooding, most notably in the Castleton area along Route 30 near Lake Bomoseen.

Flash Flood, Rutland

When
July 13, 7:30 PM EST to 9:00 PM EST
Where
Rutland County, 1.12 mi SSE of Bowlsville to 0.96 mi SSW of Tarbelville
Cause
Heavy Rain
Property damage
$100,000
Reported by
Public
Coordinates
43.436, -72.840

Showers and thunderstorms with heavy rainfall impacted the affected area during the evening hours of July 13. Radar estimates and ground reports showed between one and a half and three inches of rain fell, leading to a few areas of flash flooding, most notably in the Belmont area of Rutland County. Here, a few flooded roads were reported.

Flash Flood, Addison

When
July 13, 8:15 PM EST to 9:15 PM EST
Where
Addison County, 0.5 mi NE of West Lincoln to 2.38 mi SSW of South Lincoln
Cause
Heavy Rain
Property damage
$100,000
Reported by
Public
Coordinates
44.126, -73.014

Showers and thunderstorms with heavy rainfall impacted the affected area during the late afternoon and early evening hours on July 13. Radar estimates and ground observations showed from one to two and a half inches of rain fell, leading to a few areas of flash flooding, most notably in South Lincoln where reports of flooding on Grimes Road and a few other washouts were reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2023Every state in 2023This day in weather historyWarnings in Vermont, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1112220, 1112223, 1112230, 1112228.